CHARLES E. MENGEL, M.D.; HARRY L. GREENE JR., M.D.
To the editor: A recent communication in this journal (1) concerning a patient with G-6-PD deficiency who apparently suffered an episode of hemolysis after the administration of intravenous doses of ascorbic acid prompted us to review the results of a study done in our laboratory a few years ago, but not previously reported.
We had been concerned by the use of large quantities of ascorbic acid in some persons. Our studies in mice showed an untoward in-vivo effect of ascorbic acid, or aspirin, or both, on erythrocytes (2). Subsequently, we studied the effect of ingestion of ascorbic acid on erythrocytes
CHARLES E. MENGEL, HARRY L. GREENE. Ascorbic Acid Effects on Erythrocytes. Ann Intern Med. 1976;84:490. doi: 10.7326/0003-4819-84-4-490_1
Download citation file:
Published: Ann Intern Med. 1976;84(4):490.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use